Suicidal thinking and acts are "very, very rare," says Dr. Carl Bazil, a professor of clinical neurology and the director of the Columbia Comprehensive Epilepsy Center in New York City, in comments posted late yesterday at CNNHealth.com. "The vast majority of patients do not have anything like that." Dr. Bazil was not involved in the research.
The most recent study looked at a collection of 13 different anticonvulsants from health plans nationwide and compared them with federal death records and data on emergency room visits and hospitalizations.
Dr. Elisabeth Patorno, a research fellow at Brigham and Women's Hospital in Boston, led the investigation of more than two million prescriptions filled in the five-year study period. The researchers focused on 297,620 new prescriptions and found 801 suicide attempts, 26 suicides, and 41 violent deaths. (The researchers did not track suicidal thoughts, as did many of the trials considered by the FDA.)
The FDA analysis in 2008 included 11 anticonvulsants and found that the risk of suicidal behavior or have suicidal thoughts was about 1 in 230, compared with about 1 in 450 who took placebos. As a result, the FDA required that the labels for all anticonvulsants carry a warning about this increased risk.
Even though the risk is small, the agency is concerned by the fact that anticonvulsant use has risen in recent years, in children and teens as well as adults. What's more, according to CNNHealth.com, doctors are increasingly prescribing anticonvulsants for off-label uses not approved by the FDA.
While manufacturers cannot legally market or promote an FDA-approved drug for an off-label use, doctors have the authority to circumvent that particular regulation.
READ MORE DRUGS LEGAL NEWS
Dr. Bazil says it's important to be cautious about the risks versus the benefits. "In my mind, you have to keep it in perspective. There may be an increased risk of suicidal ideation, [but] most of these patients have tremendous benefits from the drugs."
Patients currently taking an anticonvulsant drug for any reason should not stop without first consulting their physician.